Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Burlington, VT

June 23, 2002Orange County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 8:46 PM EDT for Orange County, Windsor County, Vermont. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 8:46 PM EDT (00:46 UTC)
Expired
Jun 23, 2002, 9:45 PM EDT
In force
59 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Orange County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:10 PM EDTThunderstorm WindRandolph, VT
Jun 23, 9:40 PM EDTThunderstorm WindBarnard, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 240046
SVRBTV
VTC017-027-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
845 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN VERMONT
  WINDSOR COUNTY IN VERMONT

* UNTIL 945 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES NORTHEAST
  OF NEWBURY TO 12 MILES NORTHEAST OF NEWBURY TO ORANGE TO 9 MILES   
  NORTH OF BRAINTREE...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR BROOKFIELD...WAITS RIVER AROUND 850 PM EDT   
  NEAR NEWBURY...CORINTH...CHELSEA...BRAINTREE AROUND 900 PM EDT     
  NEAR VERSHIRE...RANDOLPH...EAST RANDOLPH AROUND 910 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 4:49 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002

RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM.  AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT.  WILL GO WITH
LIKELY POPS TONIGHT.  SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY.  WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT.  MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.

EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.

.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
       VTZ001>012 NYZ026>031-034-035.

WGH

In the hours before

Special weather statement, Jun 23, 4:33 PM EDT, 4 hours 13 minutes before
NYZ026>031-034-035-VTZ001>012-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT SUN JUNE 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES...

IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN...
CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN...
ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON...
ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ST JEAN/NWSFO BURLINGTON VT
Local storm report, Jun 23, 7:42 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
742 PM EDT SUN JUN 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    LINES DOWN REPORTED BY

0640 PM    ALONG RTE 37 WADDINGTON   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    PHONE POLES AND LINES DOWN

0655 PM    MASSENA                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREES DOWN, POWER
                                          OUTAGESREPORTED BY

0700 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREE LIMBS AND WIRES DOWN
                                          REPORTED BY

0720 PM    PERU                      NY   WIND DAMAGE
06/23/02   CLINTON                        TREE LIMBS DOWN REPORTED BY

0735 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREE DOWN ON TRUCK
                                          REPORTED BY
Local storm report, Jun 23, 8:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
805 PM EDT SUN JUN 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    LINES DOWNREPORTED BY
                                          SPOTTERS

0640 PM    ALONG RTE 37 WADDINGTON   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    PHONE POLES AND LINES DOWN
                                          REPORTED BY SPOTTERS

0655 PM    MASSENA                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREES DOWN AND POWER
                                          OUTAGES REPORTED BY
                                          SPOTTERS

0700 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREE LIMBS AND WIRES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0720 PM    PERU                      NY   WIND DAMAGE
06/23/02   CLINTON                        TREE LIMBS DOWN REPORTED
                                          BY SPOTTERS

0735 PM    NORFOLK                   NY   WIND DAMAGE
06/23/02   ST LAWRENCE                    TREE DOWN ON TRUCK
                                          REPORTED BY SPOTTERS

0710 PM    ST. ALBANS                VT   WIND DAMAGE
06/23/02   FRANKLIN                       TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0745 PM    MALONE                    NY   WIND DAMAGE
06/23/02   FRANKLIN                       POWER LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0755 PM    BARBER TOWN ROAD ESSEX    VT   WIND DAMAGE
06/23/02   CHITTENDEN                     TREE DOWN REPORTED BY
                                          SPOTTERS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:19 PM EDTSevere Thunderstorm WarningBTVAddison56 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.